|Nutrition/supplements while on PEP
Apr 16, 2001
Hello Cade. Welcome to The Body. Its great to have an actual dietician...
I am on post exposure prophylaxis, Trizivir BID (1 pill twice daily) and Kaletra BID (3 pills twice daily). Have been taking the Triziv1r for one week, started the Kaletra today.
What supplements/diet would you recommend while on this treatment for the next 6 weeks, to minimize the side effects of both drugs.
I am feeling tired, fatigued, can't get enough sleep, lose stool, would like to keep my liver healthy.
Response from Ms. Fields-Gardner
Thank you! I am enjoying working in this capacity. As for the regimens: potential nutrition-related side-effects for Trizivir include nausea, vomiting, appetite loss, anemia, pancreatitis; for Kaletra include nausea, vomiting, diarrhea, and increases in blood triglycerides and/or cholesterol. First, the big stuff: you should avoid drinking alcohol if possible. Aside from the effect of alcohol on the gastrointestinal tract, it can interact with the medications, increasing their levels (and potential for toxicity). On a non-nutrient note: you might consider avoiding St. John's wort because of recent warnings about interaction with protease inhibitor medications. Abacavir (in Trizivir) and ritonavir (in Kaletra) have the potential to raise blood fats. Depending on how much they rise, you might look at substituting high fat foods with lower fat foods. Ritonavir has the potential to cause diarrhea, though the amount of Ritonavir in Kaletra is relatively smaller than a Ritonavir-based regimen. Going with lower fat and perhaps a bit lower "crude" or insoluble fiber may help. Examples of foods to avoid in that case would include whole grains such as wild rice, brown rice, whole and spouted wheat or other grains, raw and husk-containing vegetables (such as corn and peas). In addition, you can reduce your intake of caffeine to slow things up a bit (and to support more restful sleep). Hopefully, the diarrhea is not severe and is time-limited through adjusting to the medications. Other nutrient-related recommendations would be best to base on what you are currently doing. Several general recommendations that may fit your situation (check with your doctor and dietitian to fit into your real profile), might include a balanced multi-vitamin/mineral supplement at about 100-200% of the US RDA level. It should include some folic acid, B12 (cyanocobalamin), and B6 (pyridoxine). If you take a "stress" formula, it will contain some antioxidants as well. Other recommendations for nutrition-related prevention of problems can be tailored to you. While it is likely to be different from clinician to clinician, a personalized set of recommendations from a dietitian who has access to all of your medical records and can monitor your situation may be a "best bet." Good luck to you!
Stomach Bloating - Trapped Air?
Fat abdomen - truncal obesity
- Flu Symptoms After Getting A Tattoo Worried I Have HIV
- Itchy Red Spots After Vaginal Sex Sign Of HIV AIDS
- Itchy Vagina After Deep Kissing Sign Of HIV AIDS
- Pain In Urethra After Getting Fingered Worried I Have
- Tingling In Feet After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Can Suboxone Cause Hep C?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.